Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 185, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2000, 9:42 PM CDT for Palo Alto County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 16, 2000, 9:42 PM CDT (02:42 UTC)
- Expired
- Aug 16, 2000, 10:00 PM CDT
- In force
- 18 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Palo Alto County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 170242 SVRDSM IAC147-170300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 942 PM CDT WED AUG 16 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 1000 PM * AT 938 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF RUTHVEN...OR ABOUT 8 MILES SOUTHEAST OF SPENCER...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR RUTHVEN AROUND 940 PM NEAR EMMETSBURG AROUND 950 PM NEAR CYLINDER AROUND 1000 PM VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARN7ED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4322 9493 4295 9492 4292 9444 4321 9444 MYERS NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:20 PM CDT, 6 hours 22 minutes earlier.
Area forecast discussion, Aug 16, 3:20 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT WED AUG 16 2000 MAIN PROBLEM THIS SET WL BE TSTM TRENDS AND THEIR MAGNITUDE TNGT AND EARLY THU. STLT/RADAR MOSAIC SHOW SHRT WV LIFTING THRU SD WITH ELEVATED CONVECTION CONTG WELL INTO COOLER AMS TO OUR N. STG WRM ADVCTN UNDERWAY WITH 20Z SFC ANLYS PLACING WRMFNT FM LOW INVOF KANW TO NR KONL...INTO FAR SWRN IA. 20Z PROFILER DATA IMPLIES H85 WRMFNT NR SLA. PRES FALL CNTR HAS MOVED FM SD INTO NRN IA SO XCP WRMFNTS TO CONT LIFTING NWD AS WRM ADVCTN CONTS. TREMENDOUS SFC THETA-E GRADIENT DEPICTED ALG FNT BY MSAS ANLYS AND THIS SHOWS UP WELL IN STLT DERIVED AND LAPS CAPE/CIN FIELDS. CAP SEEMS TO BE WELL INTRENCHED HWVR WITH CINS STILL SVRL HUNDRED J/KG AS LOW LVL MSTR OVR NE DMSHG AS AMS HAS MIXED SOMEWHAT. THUS SGFNT PCPN WL LIKELY BE ELEVATED AND LTD TO LOCATIONS ALG AND N OF H85 FNT. MDLS ALL IN DECENT AGREEMENT BUT ETA SEEMS TO HAVE BETTER HANDLE ON CURRENT WX SO WL BE FAVORED...BUT STILL MAY BE TOO AGRESSIVE WITH PCPN IN WRM SECTOR. ETA AND 18Z RUC IMPRESSIVE WITH LOW LVL JET INCRG TO 40-50KTS...AND LIFT BEST H85 THETA-E ADVCTN/CNVGNC INTO SRN MN BY 06Z SO CURRENT BAND OF SHWRS/ISOLD TSTMS FM SHRT WV INTO N CNTRL/NERN IA MAY BE SRN MOST EDGE OF SUBSTANTIAL PCPN. WL HIT TSTMS HARDEST IN NRN TWO TIERS OF COUNTIES...BUT THIS MAY EVEN BE TOO FAR S HWVR WITH BETTER CHCS IN MN. HVY RAIN THEAT CERTAINLY THERE WITH GOOD INFLOW AND PWS 1.5 - 2 INCHES. SVR THREAT MAINLY WND JUST N OF WRMFNT WITH STG 0-3KM SHEAR. WL LOWER TO 30 POPS RMNDR OF FA AND KEEP LOW CHCS FOR LINGERING PCPN THU AS LOW MOVES THRU IA. FM THU NGT INTO FRI NGT...FAIR AND PLEASANT WX XPCD. JUDGING FM UPSTREAM TEMPS WRMR END OF GUID OR FWCS SEEMS LIKE BETTER BET. IN EXTENDED PD...MDLS IN GOOD AGREEMENT WITH LG WV PTN TIL DAY 5 WHEN TIMING DIFFERENCES OCCUR AS PTN CHGS. UK/ECMWF/MRF FASTER WITH NOGAPS/CANADIAN SLOWER. MRF ENSEMBLE RUNS HINT AT SLGTLY SLOWER MOVMT...BUT DEPICT VARIED SOLUTIONS BY 00Z TUE WHERE THEY SPCLLY SEEM SLOWER WITH UPR TROF HANGING BACK OVR NWRN U.S. MRF QPF AGN MUCH HIGHER THAN OTHER MDLS. CANADIAN NRLY DRY WITH NOGAPS INBTWN. THUS WL KEEP SLGTLY SLOWER TREND GOING WITH MAINLY ELEVATED NOCTURNAL CONVECTION CHCS SAT INTO SUN WITH LOW LVL CNVGNC AND SFC BASED THREAT NIL. MRF MOS AND OBJECTIVE GUID STILL COOLING DOWN BUT AGN LOOKS TOO LOW WHICH_ IS ONLY SVRL CATEGORIES ABV RECORD LOW MAXES. WL GO JUST ABV GUID. .DSM...NONE SMALL
In the hours before
Special weather statement, Aug 16, 4:02 PM CDT, 5 hours 40 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-171100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 402 PM CDT WED AUG 16 2000 HAZARD--SCATTERED THUNDERSTORMS PRODUCING HAIL TO GOLF BALL SIZE AND STRONG GUSTY WINDS TO 70 MPH. HEAVY RAIN IS ALSO POSSIBLE WITH ISOLATED 1 TO 2 INCH HOURLY RAINFALL AMOUNTS. AREA OF CONCERN--PRIMARILY NORTH OF A LINE FROM POCAHONTAS TO WATERLOO. TIMING DETAILS--EARLY THIS EVENING AND OVERNIGHT. METEOROLOGICAL COMMENTS--WARM FRONT EXTENDS FROM A LOW SOUTH OF VALENTINE WITH A WARM FRONT EXTENDING EAST INTO NORTHEAST NEBRASKA...THEN BENDING SOUTHEAST ACROSS EXTREME SOUTHWEST IOWA. THE LOW IS ANTICIPATED TO MOVE INTO NORTHWEST IOWA AFTER MIDNIGHT WITH THE WARM FRONT EXTENDING ACROSS NORTHERN PORTIONS OF THE STATE. THE LOW LEVEL JET IS EXPECTED TO INCREASE TO AROUND 40 TO 50 KNOTS LATER THIS EVENING WITH THE BEST CONVERGENCE ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA. THE LOW LEVEL JET WILL AID INCREASING SHEAR IN THE LOW LEVELS FOR SOME THUNDERSTORMS TO DEVELOP INTO ELEVATED SUPERCELLS INITIALLY THIS EVENING WITH THE PRIMARY THREAT OF HAIL. SOUTH OF THE WARM FRONT...VERY MOIST AND CAPPED AIR WILL BE LIFTED OVER THE BOUNDARY BY THE LOW LEVEL JET. AS THE AIRMASS SOUTH OF THE WARM FRONT GETS LIFTED OVER THE WARM FRONT...THE AIRMASS WILL COOL ALLOWING THE CAP TO BREAK. A MESOSCALE CONVECTIVE COMPLEX IS ANTICIPATED TO DEVELOP OVERNIGHT AND MOVE ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA. CONVECTION IS ANTICIPATED TO ORGANIZE INTO A SQUALL LINE AFTER MIDNIGHT WITH THE PRIMARILY THREAT BY THIS TIME BEING STRONG WINDS AND HEAVY RAIN. PRECAUTIONS--AMATE2UR RADIO AND SPOTTER GROUPS AND LAW ENFORCEMENT AGENCIES MAY BE NEEDED LATER TONIGHT. PEOPLE ARE ADVISED TO STAY TUNED TO LATER STATEMENTS AND UPDATES OVERNIGHT.
Special weather statement, Aug 16, 8:02 PM CDT, 1 hour 40 minutes before
IAZ004-005-015-023-024-033>035-044>046-171100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 802 PM CDT WED AUG 16 2000 HAZARD--WIDELY SCATTERED SEVERE THUNDERSTORMS PRODUCING HAIL TO GOLF BALL SIZE AND STRONG GUSTY WINDS TO 70 MPH. HEAVY RAIN IS ALSO POSSIBLE WITH ISOLATED 1 TO 2 INCH HOURLY RAINFALL AMOUNTS. AREA OF CONCERN--PRIMARILY NORTH AND WEST OF A LINE FROM DENISON TO JEFFERSON TO BUFFALO CENTER. TIMING DETAILS--THROUGH 100 AM. METEOROLOGICAL COMMENTS--LOW PRESSURE LOCATED IN NORTHEAST NEBRASKA WILL CONTINUE TO MOVE EAST OVERNIGHT. PLENTY OF WARM AND MOIST AIR IS EXPECTED TO MOVE INTO IOWA OVERNIGHT AHEAD OF THE LOW. THIS WILL ALLOW THE ATMOSPHERE TO DESTABILIZED ENOUGH FOR SEVERE THUNDERSTORMS ACROSS NORTHWEST INTO WEST CENTRAL IOWA THROUGH 100 AM. THE MAIN THREAT FROM THESE STORMS WILL BE STRAIGHT LINE WINDS APPROACHING 70 MPH ALONG WITH HAIL TO THE SIZE OF GOLF BALLS. HEAVY RAINS ARE ALSO POSSIBLE AS AMPLE MOISTURE IS AVAILABLE. PRECAUTIONS--AMATEUR RADIO AND SPOTTER GROUPS AND LAW ENFORCEMENT AGENCIES MAY BE NEEDED LATER TONIGHT. PEOPLE ARE ADVISED TO STAY TUNED TO LATER STATEMENTS AND UPDATES OVERNIGHT. COGIL
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.